New York, 2016Damaging Winds in New York, July 25, 2016
July 25, 2016 · NWS ALY · 3 events in 1 county or zone
A warm and muggy air mass was in place over eastern New York on Monday, July 25th. Ahead of an approaching cold front, a line of thunderstorms developed across central New York and moved towards eastern New York during the early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and muggy air mass was in place over eastern New York on Monday, July 25th. Ahead of an approaching cold front, a line of thunderstorms developed across central New York and moved towards eastern New York during the early afternoon hours. Some of these thunderstorms became severe, producing damaging winds across parts of southern Dutchess County. Around 800 customers lost power in Dutchess County as a result of the thunderstorms.
The thunderstorms headed eastward into Connecticut by the mid-afternoon. Some additional thunderstorms occurred during the late afternoon and early evening hours as the cold front crossed the area, but no more severe storms occurred for the remainder of the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 25, 12:47 PM EST, 39 minutes earlier.
Area forecast discussion, Jul 25, 12:47 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Albany NY
147 PM EDT MON JUL 25 2016
.SYNOPSIS...
With warm temperatures and humid conditions in place, showers and
thunderstorms will move across the region this afternoon into this
evening. Some of the thunderstorms may be strong to severe, with
gusty winds and heavy rainfall. With the passage of a cold front
tonight, slightly less humid air will move into the region for
tomorrow, but temperatures will continue to be rather warm with a
partly to mostly sunny sky.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Severe thunderstorm watch 415 in effect until 8 PM
One complex of storms headed through the eastern Catskills toward
the mid Hudson Valley. There have been some strong wind gusts with
the storms and some storms around severe limits in the eastern
catskills. As they move into the unstable mid Hudson valley, some
thunderstorms could continue to reach severe limits. Areas from the
Schoharie Valley and western Mohawk Valley through the southern
Adirondacks, Capital District, southern Vt and the northern
Berkshires should see some showers and storms but of less
intensity. Will be considering extending the severe thunderstorm
watch east into the Berkshires and NW CT later this afternoon if
the storms maintain their intensity or strengthen.
Clearing behind this cluster of storms along the NY/PA border
could help destabilize the atmosphere ahead of additional
convection in western NY. There are indications in the data and
mesoscale models that once this leading cluster of storms exits,
the western NY convection could track into the greatest low level
moisture and instability which is in PA/NJ and points south. Will
just keep a close eye on it but considering the cooling and cloud
cover in central and eastern NY, this seems like a reasonable
prediction but real data and trends will be monitored.
Temperatures have already reached close to forecasted highs, and
have indicated some temperatures dropping where convection is
expected to track early this afternoon. Keeping the heat advisory
as some heat index values are nearing 100F now, prior to the
convection. Highs this afternoon in the 80s to lower 90s, but
cooling once thunderstorms arrive. The primary threat for severe
weather is strong gusty winds but some small hail is also
possible. Have kept the small hail and gusty winds for areas
outside the severe thunderstorm watch because there is still a
marginal risk.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Convection will be winding down and moving off to the east with
the pre-frontal trough early in the evening. The cold front will
move across the region late in the evening and during the early
morning hours. A drier airmass will be ushered in the wake of the
boundary, however only slightly cooler.
Ridging will build in the lower levels of the atmosphere through
the middle of the week, while the flow aloft flatten and becomes
zonal. Expecting fair weather with continue above normal
temperatures with westerly flow across the area. Highs both
Tuesday and Wednesday are expected to range from the upper 70s to
lower 90s with Wednesday a bit warmer than Tuesday. Nighttime lows
will be near to slightly above seasonal levels.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A low confidence forecast in the long term...as the GFS and Canadian
Guidance is much different compared to the ECMWF and superblend of
the guidance. The latter guidance package favors wet and unsettled
weather with a cold front stalling over eastern NY and western New
England with slight or low chance of showers and thunderstorms
Friday into the weekend. To stay consistent with the neighboring
forecast a superblend of the guidance had to be utilized.
Thu-Thu night...An amplifying upper level trough will allow a cold
front to approach the region during the day. The front lacks robust
moisture convergence and strong upper level support. Only a low
chance of showers with a slight chc of thunderstorms was used. H850
temps will be in the +15C to +18C range from the Adirondacks
southeast into the mid Hudson Valley and NW CT. Highs in the mid 80s
to lower 90s were favored in the valley areas...and upper 70s to
lower 80s over the higher terrain. The front stalls near the I-90
corridor according the WPC guidance THU night. Lows will be on the
mild side with mid and upper 60s in the lower elevations and upper
50s to lower 60s over the mountains.
Fri-Fri night..The front becomes stationary over southern NY and
southern New England. The GFS/CAN GGEM would have the mid and upper
level trough amplify enough for high pressure to build in...and this
would be a drier scenario. The EC has showers and thunderstorms
increase ahead of a sfc wave and the stationary front lifting back
slightly north as a warm front. Again...based on the blend of the
guidance this was favored with slightly cooler temps with mid 70s to
mid 80s for highs. It will remain humid with dewpts in the upper
50s to mid 60s. Lows will range from the mid and upper 50s over the
srn Dacks...and srn Greens to upper 60s over the mid Hudson Valley
and portions of NW CT.
Sat-Sun...More unsettled weather potentially with a series of
disturbances moving along the front with a rather flat upper level
trough near the Great Lakes Region. Chances of showers will persist
with slight to low chances of thunderstorms in the moist
environment. Some of the rainfall could help the hydro service area
due to the persistent dry wx/drought conditions over the past month
or so. Temps are expected to be close to late July normals.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
First round of showers and thunderstorms moving over TAF sites
between 1730 and 1900Z. Some brief reductions to MVFR/IFR
conditions will be possible in thunderstorm at KPOU. Other sites
are north of thunderstorms and just rain showers are more likely.
Second round of showers and thunderstorms are expected at the TAF
sites between 25/22Z and 26/00Z.
VFR conditions are expected after 00Z/TUE...but some MVFR/IFR
mist is expected to develop after 04Z at the TAF sites.
The winds will be south to southwest at 5-12 KT this afternoon.
Some gusts in the 15-20 KT range will be possible in the
afternoon from the southwest before becoming light after 00Z/TUE.
Winds will be much stronger, and variable in direction in and near
any thunderstorms.
Outlook...
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
Westerly wind with gusts into the teens and 20s Tuesday
afternoon...
Another day with hot temperatures and increasing humidity levels.
Showers and thunderstorms are expected to develop and move across
the area mainly this afternoon into the evening as a cold front
approaches from the Great Lakes region. Some storms will be
capable of producing locally heavy rainfall. With the passage of
the cold front tonight, a slightly cooler but drier air mass will
be ushered in. High pressure will build in and bring fair dry
weather to the area through the middle of the week.
&&
.HYDROLOGY...
Showers and thunderstorms are expected to develop and move across
the area mainly this afternoon into the evening as a cold front
approaches from the Great Lakes region. Some storms will be
capable of producing locally heavy rainfall as precipitable water
values rise to around 2 inches. Ponding of water on roadways along
with some minor urban flooding of low lying and poor drainage area
is possible. With the passage of the cold front tonight, a
slightly cooler but drier air mass will be ushered in. High
pressure will build in and bring fair weather to the area through
the middle of the week. Unsettled weather is expected late in the
week through the weekend.
&&
.CLIMATE...
Here is a look at the number of 90+ degree days so far this year
through July 24th, what is normal and the most that has occurred
in a year.
Albany NY:
2016: 9 days
Normal: 10 days
Most: 32 days in 1955
Note: Daily records date back to 1874
Glens Falls NY:
2016: 8 days
Normal: 6 days
Most: 22 days in 1988
Note records date back to 1949
Poughkeepsie NY:
2016: 16 days with 10 days in July and another forecast for today
Normal: 15 days
Most: 30 days in numerous year most recently 2010, 2005 and 2002
Note: Records date back to 1949, however data is missing from
January 1993 through July 2000
Pittsfield MA:
2016: 1 day
Normal: 2 days
Most: 7 days in 2010
Based on data dating back to 2000
Bennington VT:
2016: 2 days
Normal: 3 days
Most: 9 days in 2010
Based on data dating back to 2000
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 8 PM EDT this evening for NYZ064-065.
MA...None.
VT...None.
&&
SYNOPSIS...Frugis
NEAR TERM...NAS
SHORT TERM...IAA
LONG TERM...Wasula
AVIATION...SND
FIRE WEATHER...IAA
HYDROLOGY...IAA
CLIMATE...
Hazardous weather outlook, Jul 25, 12:12 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
112 PM EDT MON JUL 25 2016
NYZ064-065-261100-
EASTERN ULSTER-WESTERN DUTCHESS-
112 PM EDT MON JUL 25 2016
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 415 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN ULSTER AND WESTERN
DUTCHESS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS IN EFFECT FOR ULSTER AND DUTCHESS COUNTIES.
NYZ032-033-038>043-048>050-082>084-VTZ013>015-261100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
112 PM EDT MON JUL 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN AND SOUTHERN
ADIRONDACKS...MOHAWK VALLEY...LAKE GEORGE SARATOGA
REGION...NORTHERN PARTS OF THE CAPITAL REGION...AND SOUTHERN
VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THROUGH THIS
EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH
COULD LEAD TO SOME MINOR URBAN FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ058>061-063-066-261100-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN DUTCHESS-
112 PM EDT MON JUL 25 2016
...SEVERE THUNDERSTORM WATCH 415 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR GREENE...COLUMBIA...
WESTERN ULSTER AND EASTERN DUTCHESS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS IN EFFECT FOR GREENE...COLUMBIA...ULSTER AND
DUTCHESS COUNTIES.
CTZ001-013-MAZ001-025-NYZ047-051>054-261100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-
112 PM EDT MON JUL 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...SOUTHERN PARTS OF THE CAPITAL
REGION...THE SCHOHARIE VALLEY...AND THE TACONICS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS
EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH
COULD LEAD TO SOME MINOR URBAN FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 25, 11:49 AM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1249 PM EDT MON JUL 25 2016
NYZ058-059-063-251730-
WESTERN ULSTER-WESTERN GREENE-EASTERN GREENE-
1249 PM EDT MON JUL 25 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREENE AND CENTRAL
ULSTER COUNTIES...
AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
PRATTSVILLE TO NEAR ARKVILLE TO LIVINGSTON MANOR. MOVEMENT WAS EAST
AT 35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ELLENVILLE...HUNTER...WOODSTOCK...WINDHAM...PRATTSVILLE...
FLEISCHMANNS...OLIVEBRIDGE...WOODLAND VALLEY CAMPGROUND...
MOUNT TREMPER...KENNETH L WILSON CAMPGROUND...PHOENICIA...
LANESVILLE...NORTH-SOUTH LAKE CAMPGROUND...KERHONKSON...
WEST SHOKAN...NAPANOCH...WEST HURLEY...WAWARSING...
CRAWFORD AND CAIRO.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4162 7438 4165 7440 4174 7457 4188 7445
4202 7478 4212 7456 4215 7453 4217 7445
4220 7454 4236 7444 4237 7438 4236 7434
4238 7427 4238 7395 4162 7429 4160 7432
TIME...MOT...LOC 1648Z 276DEG 32KT 4231 7450 4212 7462 4190 7482
FRUGISSpecial weather statement, Jul 25, 12:27 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
127 PM EDT MON JUL 25 2016
NYZ058>061-063>066-251815-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN
DUTCHESS-WESTERN GREENE-EASTERN GREENE-EASTERN COLUMBIA-WESTERN
COLUMBIA-
127 PM EDT MON JUL 25 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GREENE...
ULSTER...DUTCHESS AND SOUTHWESTERN COLUMBIA COUNTIES...
AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
HUNTER TO OLIVEBRIDGE TO ELLENVILLE. MOVEMENT WAS EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
POUGHKEEPSIE...KINGSTON...NEW PALTZ...HUDSON...ELLENVILLE...
CATSKILL...SAUGERTIES...RHINEBECK...PAWLING...HUNTER...WALLKILL...
HYDE PARK...PLATTEKILL...PLEASANT VALLEY...HURLEY...CLAVERACK...
WOODSTOCK...WAPPINGERS FALLS...AMENIA AND LIVINGSTON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4158 7395 4159 7396 4158 7405 4160 7407
4160 7409 4162 7413 4158 7413 4160 7425
4163 7426 4159 7434 4160 7437 4164 7439
4167 7444 4193 7431 4227 7427 4227 7353
4155 7355 4155 7398
TIME...MOT...LOC 1727Z 271DEG 36KT 4226 7421 4193 7424 4169 7436
FRUGISThunderstorm Wind, Dutchess
- When
- July 25, 1:26 PM EST
- Where
- Dutchess County, 1 mi SE of Hopewell Jct
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.571, -73.805
Large tree limbs were downed in Hopewell Junction as a result of thunderstorm winds.
Thunderstorm Wind, Dutchess
- When
- July 25, 1:28 PM EST
- Where
- Dutchess County, 0.46 mi WSW of Stormville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.568, -73.758
County Route 216 was closed in the town of East Fishkill due to downed tree and wires from thunderstorm winds.
Thunderstorm Wind, Dutchess
- When
- July 25, 1:40 PM EST
- Where
- Dutchess County, 0.66 mi S of Pawling
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.560, -73.599
A tree was downed onto a building in the village of Pawling due to thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 25, 20161 death · 1 event
- Damaging Wind in West Virginia, July 25, 20161 death · 1 event
- Hail and Damaging Winds in Pennsylvania, July 25, 2016$131,000 · 1 in hail · 43 events
- Flash Flooding and Damaging Winds in Missouri, July 25 to 29, 2016$220,000 · 52 kt wind · 22 events
- Tornado and Hail in Pennsylvania, July 25, 2016$88,000 · EF1 · 12 events
- Flash Flood and Damaging Winds in New York, July 25, 2016$203,000 · 50 kt wind · 13 events
- Damaging Winds in Pennsylvania, July 25, 2016$92,000 · 54 kt wind · 17 events
- Damaging Winds and Lightning Strikes in New York, July 25, 2016$81,000 · 61 kt wind · 11 events
- Tornado and Flooding in New Jersey, July 25, 2016$20 · EF1 · 25 events
- Damaging Winds in New York, July 25, 2016$34,000 · 60 kt wind · 8 events
- Damaging Winds in Oklahoma, July 25, 2016$32,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Pennsylvania, July 25, 2016$40 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641770, 641772, 641773.